Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 348, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 9, 2001, 9:20 PM CDT for Yankton County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 9, 2001, 9:20 PM CDT (02:20 UTC)
- Expired
- Oct 9, 2001, 9:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 9:30 PM CDT | Hail 1 | Lesterville, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
401 WUUS53 KFSD 100221 SVRFSD SDC135-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT TUE OCT 9 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 945 PM CDT * AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LESTERVILLE...OR ABOUT 17 MILES WEST OF YANKTON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LESTERVILLE AROUND 930 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4306 9764 4288 9764 4316 9735 4317 9763
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:15 PM CDT, 5 minutes earlier.
Area forecast discussion, Oct 9, 9:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT TUE OCT 9 2001 PREV FCST ON TRACK AS SFC LOW BEGINS TO EVOLVE OUT OF INVERTED TROF FM ERN SD TO ERN NE. STILL WDSPRD TSTMS/SHWRS WITH WDLY SCT HAIL AND STG WNDS IN CWA MOVG NEWD. NO UPDATES ATTM...BUT WILL NEED LATER WITH EXPIRATION OF WATCHES AND COSMETIC CHGS. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 22 min |
| Oct 9, 7:55 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 35 min |
| Oct 9, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 15 min |
| Oct 9, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook | 33 min |
| Oct 9, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 25 min |
| Oct 9, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Oct 9, 9:39 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.